Alert archive / Nevada / Flash Flood Warnings in 2008

Flash Flood Warning 84, NWS Las Vegas, NV

September 10, 2008Esmeralda County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2008, 12:58 PM PDT for Esmeralda County, Nevada. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2008, 12:58 PM PDT (19:58 UTC)
Expired
Sep 10, 2008, 2:00 PM PDT
In force
62 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Esmeralda County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2843 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 101958
FFWVEF
NVC009-102200-
/O.NEW.KVEF.FF.W.0084.080910T1958Z-080910T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1258 PM PDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 300 PM PDT.

* AT 1255 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLOODING FROM A 
  THUNDERSTORM IN TONOPAH. THIS STORM WAS DRIFTING SLOWLY 
  SOUTH...AND WILL AFFECT HIGHWAY 95 AND HIGHWAY 6 IN NORTHEAST 
  ESMERALDA COUNTY.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL 
  AREAS OF ESMERALDA COUNTY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3807 11724 3807 11723 3805 11723 3799 11716
      3797 11715 3788 11726 3808 11747 3817 11735

$$

MORGAN
1 follow-up statement
411 
WGUS75 KVEF 102100
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT WED SEP 10 2008

NVC009-102109-
/O.CAN.KVEF.FF.W.0084.000000T0000Z-080910T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESMERALDA NV-
200 PM PDT WED SEP 10 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
ESMERALDA COUNTY...

AT 158 PM PDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH WAS 
AFFECTING HIGHWAYS 95 AND 6 NEAR TONOPAH HAD WEAKENED AND MOVED AWAY 
TO THE SOUTHWEST. THE SHERIFFS OFFICES REPORTED NO FLASH FLOODING IN 
ESMERALDA COUNTY...SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 3807 11724 3807 11723 3805 11723 3799 11716
      3797 11715 3788 11726 3808 11747 3817 11735

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 12:20 PM PDT, 38 minutes earlier.

Area forecast discussion, Sep 10, 12:20 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1220 PM PDT WED SEP 10 2008

.SYNOPSIS...AN AREA OF LOW PRESSURE MOVING SOUTHEAST ACROSS SOUTHERN
NEVADA AND SOUTHERN CALIFORNIA TODAY AND THURSDAY WILL CONTINUE TO
BRING SHOWER AND THUNDERSTORM CHANCES TO MAINLY SOUTHERN NEVADA AND
NORTHWEST ARIZONA. A DRYING TREND IS EXPECTED FRIDAY AND OVER THE
WEEKEND AS THE LOW PRESSURE SYSTEM FINALLY SHIFTS EAST INTO ARIZONA.
&&

.UPDATE...MOIST AXIS SHOWING UP IN LATEST SFC ANALYSIS ACROSS
EASTERN MOHAVE COUNTY ARIZONA...AND 0-6KM BULK SHEAR VALUES OVER
30KTS OVER THE SAME IS RAISING THE THREAT OF SEVERE WEATHER THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING ACROSS EASTERN
MOHAVE COUNTY. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 7
PM PDT.  CURRENTLY...THUNDERSTORMS ARE JUST NOW STARTING TO POP
ALONG SR66...WEST OF PEACH SPRINGS. COVERAGE IS EXPECTED TO INCREASE
QUITE A BIT BY 3PM PDT. HAVE SENT UPDATES TO ZONES TO REFLECT
CHANGES.
&&

.AVIATION...FOR MCCARRAN...FEW-SCT CLOUDS AOA 12K FEET THROUGH THIS
AFTERNOON. TSTMS CANNOT BE RULED OUT AROUND THE LAS VEGAS VALLEY
THIS AFTERNOON/EVENING BUT THE CHANCES OR TOO SMALL TO MENTION
ANYTHING IN THE TAF...HOWEVER WILL THROW IN A CB WITH SKY COVER
AFTER 22Z WED. WINDS WILL EVENTUALLY BECOME SOUTHWEST LATER THIS
AFTERNOON AND GUSTS OF 15-20 KTS ARE EXPECTED AT TIMES. A FEW CLOUDS
TONIGHT AOA 12K FEET WITH LIGHT DIURNAL WINDS. IN THE APPROACH
CORRIDORS ISOLATED TSTMS ARE EXPECTED THIS AFTERNOON/EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED TSTMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON MAINLY TO NORTH AND EAST OF LAS VEGAS...MAINLY OVER
THE HIGHER TERRAIN AS WELL AS ALONG THE SIERRA NEVADA. EASTERLY
STEERING FLOW SHOULD KEEP ANYTHING THAT POPS OVER THE SIERRA OUT OF
THE OWENS VALLEY...HOWEVER WILL HAVE TO WATCH FOR ANYTHING THAT
DEVELOPS OVER THE WHITE MOUNTAINS FOR POSSIBLE IMPACTS AT KBIH...FOR
NOW WILL JUST GO WITH A CB HERE THIS AFTERNOON AFTER 20Z AS LOW
LEVELS LOOK DRY. OTHERWISE JUST FEW-SCT CLOUDS AOA 12K FEET THIS
AFTERNOON. EXPECTING SOUTHERLY WINDS WITH LOCAL GUSTS OF 15-25 KTS
AT KBIH AND KDRA THIS AFTERNOON. FOR TONIGHT EXPECT FEW-SCT CLOUDS
AOA 12K FEET WITH LIGHT DIURNAL WINDS.
&&

.SHORT TERM...MODELS REMAIN CONSISTENT DROPPING A TROUGH SOUTHEAST
ACROSS SOUTHERN NEVADA AND SOUTHERN CALIFORNIA TODAY AND THURSDAY.
WATER VAPOR SHOWS AN UPPER LOW JUST SOUTH OF LAKE TAHOE EARLY THIS
MORNING WITH CLOUDS ON THE INCREASE OVER WESTERN CLARK COUNTY. LOW
WILL SLOWLY SHIFT SOUTHEAST ALONG THE NEVADA/CALIFORNIA LINE AND BE
BETWEEN BISHOP AND TONOPAH LATE THIS AFTERNOON. ISOLATED SHOWERS AND
THUNDERSTORMS HAVE BEEN PERSISTING IN ESMERALDA AND CENTRAL NYE
COUNTY SINCE LAST EVENING UNDER AREA OF DIFFLUENCE IN NORTHEAST
QUADRANT OF UPPER LOW. AS LOW SHIFTS SOUTHEAST DYNAMICS WILL SPREAD
EAST INTO LINCOLN COUNTY. UPPER LOW REFORMS OVER SOUTHERN CALIFORNIA
THURSDAY WITH SOME DIFFERENCES IN MOISTURE/INSTABILITY PROGS ACROSS
SOUTHERN NEVADA. GFS FOCUSES BEST AREA OF MOISTURE/INSTABILITY
ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. NAM SPREADS AREA
OF MOISTURE/INSTABILITY FURTHER NORTH INTO CLARK/SOUTHERN LINCOLN
COUNTIES. NOT READY TO INTRODUCE THUNDERSTORMS INTO THE VALLEY
THURSDAY BUT DID BUMP UP CLOUD COVER AS LOOKING FOR BETTER MODEL
CONSENSUS WITH 12Z CYCLE. FORECAST AREA SHOULD BE DRY/STABLE ON
FRIDAY AS UPPER TROUGH AXIS FINALLY CLEARS THE AREA.

.LONG TERM...WARM AND DRY CONDITIONS EXPECTED OVER THE WEEKEND WITH
HIGH PRESSURE IN CONTROL OVER THE AREA. THIS IS SHORT LIVED HOWEVER
AS LOW PRESSURE SOUTH OF THE REGION COMBINES WITH AN AREA OF LOW
PRESSURE TO THE WEST AND MOVES INTO THE SOUTHWEST EARLY NEXT WEEK.
THIS WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS/TSTORMS IN THE
TUE-WED TIME FRAME...MAINLY NORTH AND EAST OF THE LAS VEGAS VALLEY.
COOLER CONDITIONS ARE ALSO POSSIBLE FOR THIS LAST WEEK OF SUMMER BUT
MODEL DISAGREEMENT CURRENTLY MASKS TO WHAT EXTENT OF COOLING CAN BE
EXPECTED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...SEVERE WEATHER WATCH 896 FOR EASTERN MOHAVE COUNTY
VALID UNTIL 700 PM MST.
CA...NONE.
&&

KENNEDY/STACHELSKI/PIERCE/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 10, 5:32 AM PDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 AM PDT WED SEP 10 2008

AZZ001>003-036-CAZ519>522-524>527-NVZ014>022-110700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
532 AM PDT WED SEP 10 2008 /532 AM MST WED SEP 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW TODAY. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE FROM THE SOUTHERN SIERRA CREST
EAST INTO LINCOLN COUNTY...THEN ARCING SOUTHEAST ACROSS NORTHWEST
ARIZONA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS AN AREA OF LOW PRESSURE SLOWLY MOVES ACROSS THE AREA ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS SOUTHEAST
CALIFORNIA AND NORTHWEST ARIZONA THURSDAY. DRY AIR WILL SPREAD
ACROSS THE AREA FRIDAY AND CONTINUE THROUGH THE WEEKEND AS THE
AREA OF LOW PRESSURE MOVES INTO ARIZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.